Home Forums Melanoma Diagnosis: Stage IV Opioid/Morphine Withdrawal – Help?

  • This topic is empty.
Viewing 13 posts - 1 through 13 (of 13 total)
  • Author
    Posts
  • #21018
    zephyr66
    Participant

    amy is doing so well on the braf/mek trial that her pain is basically absent from the spinal tumors. she has been taking morphine for well over a year and a half. as of two weeks ago before the trial, she was taking 75mg 3x/day. two days ago she was taking 15mg 3x/day and yesterday we just started the final cutback since 15mg is the smallest pill made. so, instead of taking the 15mg 3x/day it was my idea to take the 15mg every 12 hours instead of skipping a whole 8 hour period. yesterday was her first day doing this and last night she didn’t “feel so hot and felt a little weird”. she took her pill at 6pm and at 4am woke up saying she was sweating really badly. right before 6am she said she “hurt all over” and threw up and is tearful and says she feels terrible. i had her take her 6am morphine after she threw up to keep it down and she’s kept it down for 30 minutes.

    does all this sound like morphine/opioid withdrawal? does anyone have any suggestions how to better go about this?

    #59129
    TreeFrog
    Participant

    Hi Sylvia,

    I’m not an expert, but I know that opioids work by numbing down much of our nervous system, including slowing down digestion and reducing our reaction to just about everything. Amy’s symptoms do sound like a rebound from that, particularly the sweating and vomiting.

    OK, I checked PubMed and here’s what they say:

    “Early symptoms of withdrawal include:

    Agitation

    Anxiety

    Muscle aches

    Increased tearing

    Insomnia

    Runny nose

    Sweating

    Yawning

    Late symptoms of withdrawal include:

    Abdominal cramping

    Diarrhea

    Dilated pupils

    Goose bumps

    Nausea

    Vomiting

    Opioid withdrawal reactions are very uncomfortable but are not life threatening.”

    Obviously, if it’s withdrawal, then a dose of the drug should ease the symptoms. Perhaps she has simply withdrawn a bit too fast. Get your doctor’s advice, but I really bet it’s simple withdrawal.

    Great news that she’s pain-free enough to forego the pain drugs, though! That’s the best sign of health there is! You two will get through this minor bump.

    Best wishes,

    ~Wendy

    (“only” a stage I but I read all accounts with interest)

    #59130
    PatW
    Participant

    Sylvia, I am so happy to hear that Amy is doing so well on the BRAF+MEK combo! That is wonderful news, indeed! Thank you for keeping us posted.

    On the “withdrawal” question, I have to ask why Amy is trying to stop the morphine so soon and so abruptly? Since she is new to the BRAF/MEK combo, that might be causing the side effects you observe. But then the situation is complicated by stopping the morphine, too, which might (MIGHT) also be causing the side effects you observe. It seems to be that stopping the morphine may be masking (or aggravating) any BRAF/MEK side effects. Could Amy just stay with the lowest dose of morphine for now and stop it completely in a few weeks? By then, Amy and her doctors will have a better handle on how her body responds to BRAF/MEK. If Amy’s doctors are telling her to stop the morphine ASAP, they should be able to tell her what side effects to expect from that and how to treat them (like take methadone or something).

    #59131
    zephyr66
    Participant

    pat – i’m certain these side effects are not braf/mek related. she had no side effects from them aside from reduced “zelboraf” type of side effects from the beginning. i don’t think the reduction was abrupt either… she went from 5 15mg pills 3x/day and after a couple days then went to 4 15mg pills 3x/day, etc… these symptoms didn’t occur until we were down to 1 15mg pill 3x/day and then went from that to 2 15mg pills a day going 12 hours apart instead of the usual 8 hours apart. and it literally happened overnight. nobody has told her to stop. she has been on them for so long for pain and she has no pain now. they constipate her TERRIBLY and she doesn’t want to be on any meds that aren’t necessary.

    #59132
    Anonymous
    Guest

    Hey Sylvia:

    I’m glad Amy’s responding so well to the combo. Great news indeed.

    The step down seems reasonnable to me but I’m no doctor. Seriously, give him/her a call and check it out.

    Take care.

    Jeff

    #59133
    zephyr66
    Participant

    my mom had to take her to the hospital. blood pressure 185 over something and pulse 43. they are ruling out flu. more later…

    #59134
    Anonymous
    Guest

    I’m really praying for You and Amy.

    Jeff

    #59135
    zephyr66
    Participant

    WE ARE HOME!!! wow, what a couple of days. amy was admitted. blood pressure got as high as 208/85 and pulse was 43. the reason for admission? CONSTIPATION. severe. they did a ct scan in the ER and she was soooo backed up the bile could not go into the intestines as they were full and that is why she was vomiting bile. they put a NG tube in her overnight. took many lactulose enemas and finally a round of “Go Lytely” solution to get things moving. still had a mild fever when we left and blood pressure a bit high but doc was confident she could go. she is asleep. the awesome news is that now she is REALLY off opioids completely as we were at the end of titrating her down and she had no morphine at the VA so she is off it and there is no pain. We missed a day of the BRAF/MEK cause they had a NG tube in her but she is not getting kicked out of the trial and i had her back on them this morning. AND… the ct scan they did showed nice reduction in tumor size!!! bonus info after finding out about the major constipation. i had noooo idea constipation could cause this much trouble and it must have been a gradual build up over a long time cause we didn’t think she was THAT constipated. we learned a lot. hope the mild fever and elevated blood pressure are nothing and tomorrow is a good day. thanks everyone!

    sylvia

    #59136
    Catherine Poole
    Keymaster

    I’m hoping today is a good, restful day for both of you! Thanks for letting us know what happened as you were in my thoughts.

    #59137
    Anonymous
    Guest

    I’m sooo glad to hear that Sylvia. Great news on the scans too. Now relax and take a looong nap!

    Jeff

    #59138
    TreeFrog
    Participant

    I’m so glad to hear your news! One thing I can say is that severe constipation, or urinary back-ups, in some domestic animals can certainly cause high BP and fever. How miserable. Nice bonus that Amy got some encouraging scans out of the deal though. Give her our best wishes,

    ~Wendy

    p.s., Does Amy like rye crackers (scandinavian flatbread – may be a Canadian thing, but…) I just love Ry-Vita rye-oat-pumpkinseed wafers, and each one has 2.2 grams of fibre. They’re completely yummy and they do the job too.

    #59139
    PatW
    Participant

    Thanks for posting, Sylvia. I’m so happy about Amy’s good news about her tumors and happy to know that the doctors were able to relieve her acute symptoms. Wonderful! And she is off opiates, too boot! Good news all around. I’ll keep praying for her continued recovery.

    #59140
    abdorma
    Participant

    Great news Sylvia! Hope both of you are resting and things just continue to get better for Amy!

    Ann

Viewing 13 posts - 1 through 13 (of 13 total)
  • The forum ‘Melanoma Diagnosis: Stage IV’ is closed to new topics and replies.